Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Northern Indiana

July 13, 2016Adams County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 13, 2016, 5:24 PM EDT for Adams County, Indiana. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 5:24 PM EDT (21:24 UTC)
Expired
Jul 13, 2016, 6:00 PM EDT
In force
36 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Adams County, IN

The radar

The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:45 PM EDTTSTM WND DMGDecatur, INMEDIUM SIZED TREE LIMBS DOWNED. APPROXIMATELY 4 TO 6 INCHES IN DIAMETER. LIMBS APPEARED HEALTHY.
Jul 13, 5:45 PM EDTHAIL 0.75Decatur, IN.
Jul 13, 5:45 PM EDTHAIL 0.75Decatur, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:16 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS53 KIWX 132124
SVRIWX
INC001-132200-
/O.NEW.KIWX.SV.W.0033.160713T2124Z-160713T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 PM EDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAMS COUNTY IN INDIANA...

* UNTIL 600 PM EDT

* AT 524 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONROE...OR
  NEAR DECATUR...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DECATUR...MONROE...MONMOUTH...PLEASANT MILLS...RIVARE AND PETERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4073 8507 4076 8507 4092 8494 4092 8490
      4082 8480 4077 8480 4070 8503
TIME...MOT...LOC 2124Z 230DEG 17KT 4076 8500 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
1 follow-up statement
007 
WWUS53 KIWX 132156
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 PM EDT WED JUL 13 2016

INC001-132205-
/O.EXP.KIWX.SV.W.0033.000000T0000Z-160713T2200Z/
ADAMS IN-
556 PM EDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ADAMS COUNTY WILL
EXPIRE AT 600 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. A FEW
TREE LIMBS WERE REPORTED DOWN IN DECATUR ALONG WITH PENNY SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
INDIANA AND OHIO.

LAT...LON 4073 8507 4076 8507 4092 8494 4092 8490
      4082 8480 4077 8480 4070 8503
TIME...MOT...LOC 2154Z 230DEG 17KT 4076 8500 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:04 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 13, 3:04 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
304 PM EDT WED JUL 13 2016

.SYNOPSIS...
Issued at 131 PM EDT Wed Jul 13 2016

A couple of upper air disturbances will move across the area today
and tonight causing scattered thunderstorms. A cold front will
move through the area Thursday, continuing the chance of storms.
High pressure will move across the area Friday and Saturday
providing fair weather with temperatures a bit below normal. As
the high moves east Sunday, warmer and more humid air along with a
chance of thunderstorms will return to the area and continue into
early next week.

&&

.SHORT TERM...(This Afternoon through Thursday)
Issued at 300 PM EDT Wed Jul 13 2016

Weak MCV remnants into nw IN as of 18z is expected to spark isolated
to scattered convection into areas mainly along/east of US 31 late
this afternoon. Moderate boundary layer destabilization given slight
cooling aloft over a warm/moist near sfc layer more than adequate
for development, but rather paltry warm sector wind field and weak
forcing (capping concerns) does bring coverage/probability into
question...hence the 30-50 percent type PoPs. The main threats for
the remainder of the afternoon will be lightning and isolated wind
gusts > 50 mph.

Another/stronger convectively aided shortwave over IA/northern MO
will continue to progress east and provide the next opportunity for
more widespread convection this evening into the early overnight (01-
06z). Stronger wind fields and forcing on leading edge of synoptic
scale height falls should allow upscale growth of MCS over eastern
IA/MO into IL early this evening. What happens east from here
remains of low confidence given outrun from slightly better upper
support (shear/buoyancy balance offset) and potential for stronger
bowing segment to focus more along leftover instability
gradient/outflow through central IL/IN. This gradient/outflow will
be the key as it attempts to mix north late this afternoon/evening
possibly bringing the severe threat north into our area (best
chances south of the US 30 corridor in Indiana). Any bowing segment
would present a wind damage threat and potentially a brief spinup
tornado. Stay tuned for updates this evening. Mainly dry conditions
are then expected in wake of composite outflow later
tonight/Thursday morning.

The main cold front will translate southeast through the local area
Thursday afternoon as mid-level trough works east through the Great
Lakes region. Will finally have the deep background flow/shear
necessary for better organization tomorrow...yet weak frontal
convergence/deep layer ascent and southward exit of deeper moisture
tied to tonight's composite outflow/pre-frontal trough should limit
the severe threat/coverage...although low chances warranted mainly
along/southeast of US-24. Temperatures will likely overachieve
somewhat tomorrow given deep mixing and lowering dewpoints under a
mostly/partly sunny sky.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 300 PM EDT Wed Jul 13 2016

Friday into Saturday will be characterized by much cooler/less humid
conditions as fresh canadian airmass builds in post-frontal. Passage
of a weak secondary trough on Friday is allowing some model guidance
print out some light QPF. Opted to retain silent 10 PoP given dry
airmass and weak forcing along this secondary feature. Sfc high
pressure then builds in Friday night through Saturday night as
subsidence/height rises in flat flow.

An upper level ridge (595-600 dm at 500 mb) and associated dome of
extreme heat will build/expand across the central US later Sunday
through next week. Theta-e ridge/frontal boundary on the northeast
fringe of this feature will likely be positioned in the vicinity
late Sunday through the middle of next resulting in chances for
showers/storms in ring of fire type pattern. Heat/humidity levels
will also gradually increase, especially by late next week/weekend
(just beyond this forecast period) as upper ridge becomes better
established into the Ohio Valley and western Great Lakes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 126 PM EDT Wed Jul 13 2016

Extremely low confidence forecast with respect to thunderstorm
potential later this afternoon through this evening. First
wave/mesovort across NE IL into NW IN is expected to kick off
convection across terminals mid afternoon through early evening.
Left previous forecast timing for TEMPO TSRA per hi-res guidance
trends. Introduced VCTS mention from 02-06Z associated with second
wave currently across central IA that will push east over the next
several hours. Also introduced MVFR cigs/visbys at KFWA toward
daybreak Wednesday, with ample low level moisture, weakening
gradient and weak subsidence behind aforementioned secondary wave.
Drier air pushing into KSBN precludes MVFR mention for them.

&&

.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...JT/NG
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...NG

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 13, 4:11 AM EDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
411 AM EDT WED JUL 13 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
411 AM EDT WED JUL 13 2016 /311 AM CDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED SEVERE STORMS WITH
DAMAGING WINDS AND HAIL ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING. ALSO, THE HEAT INDEX WILL BE IN THE 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. ISOLATED STRONG
STORMS ARE POSSIBLE OVER NORTHWEST OHIO THURSDAY AFTERNOON. THERE
IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-141000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
411 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED STORMS WITH WINDS
GREATER THAN 40 KNOTS AND HAIL ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING.

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 13, 4:36 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
436 PM EDT WED JUL 13 2016

INZ032-033-132115-
BLACKFORD-GRANT-
436 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT BLACKFORD AND SOUTHEASTERN GRANT
COUNTIES...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS OVER ELWOOD...OR 14 MILES
NORTHWEST OF ANDERSON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTFORD CITY...UPLAND...FAIRMOUNT...MONTPELIER...MATTHEWS...
FOWLERTON...SHAMROCK LAKES...TRENTON AND MILL GROVE.

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 252 AND
257.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4038 8577 4057 8528 4042 8521 4038 8521
TIME...MOT...LOC 2035Z 244DEG 43KT 4026 8584

FISHER
Special weather statement, Jul 13, 5:13 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EDT WED JUL 13 2016

INZ025-026-032-033-132200-
HUNTINGTON-BLACKFORD-WELLS-GRANT-
513 PM EDT WED JUL 13 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HUNTINGTON...SOUTHWESTERN WELLS...BLACKFORD AND EASTERN GRANT
COUNTIES...

AT 513 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM GAS CITY TO MATTHEWS TO 6 MILES WEST OF MUNCIE...AND
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARION...HARTFORD CITY...GAS CITY...UPLAND...FAIRMOUNT...
MONTPELIER...JONESBORO...VAN BUREN...MATTHEWS...WARREN...FOWLERTON...
SHAMROCK LAKES...PONETO...ARCANA...LIBERTY CENTER...TRAVISVILLE...
DILLMAN...ROCKFORD...BUCKEYE AND TRENTON.

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 252 AND
271...AND NEAR MILE MARKER 279.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4038 8560 4048 8569 4082 8533 4069 8519
      4038 8521
TIME...MOT...LOC 2113Z 220DEG 32KT 4048 8557 4037 8547 4020 8552

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:36 PM EDTSpecial Weather StatementIWXBlackford39 min
Jul 13, 5:13 PM EDTSpecial Weather StatementIWXBlackford47 min
Jul 13, 5:43 PM EDTSpecial Weather StatementIWXJay47 min
Jul 13, 6:14 PM EDTSevere Thunderstorm WarningIWXAdams, Jay, Wells22 min
Jul 13, 6:27 PM EDTSpecial Weather StatementIWXElkhart, Saint Joseph63 min
Jul 13, 6:32 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph43 min
Jul 13, 7:53 PM EDTSevere Thunderstorm WarningIWXPulaski, White52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.